Facebook Pixel

How can I stop my rebound headaches (daily) created by taking Excedrin. I can't tolerate my pain in the morning

By June 11, 2008 - 7:23am
Rate This

Add a Comment22 Comments

EmpowHER Guest

I hope everyone is on their way to healing. I dealt with a migraine about a month ago. Couldn't get rid of it until I got the shots from my general practitioner. Felt great for 3 days and then began to have a horrible "tension" headache. The only thing that cured it was more Excedrin. I did that for a couple of weeks with no real end in sight. Saw my doctor again and she prescribed Topamax. I took one 50mg dose and had the horrible side effects without any headache relief. Couldn't stay awake, zoned out, irritability and very listless. Started doing research and found out about medication overuse headache or rebound headaches.
I only ever have occasional headaches and Excedrin has always worked amazingly. In the months of October and November I think was when I really became dependent on them. Never realized I could get myself into such a mess.
Decided to go cold turkey. Worst few days of my life. I'm not out of the woods yet (day 3) but so far day 1 and 2 were crazy miserable. After I come out on top, I will make sure to never purchase this drug again!

December 6, 2017 - 8:45pm
EmpowHER Guest

Happy to find this great resource. I'm having minor surgery in a month and was told "no aspirin" for a month prior. I panicked thinking I couldn't do this as I take at least 4 excedrin - generic CVS brand/per day. Since May 1 I've awakened with a headache every morning that's turned into a migraine which I treat with Imitrex. It goes away, and instead of taking the excedrin during the rest of the day I've been taking 200 gms of caffeine which have kept my headaches away. Hoping soon the morning migraines will disappear.

May 5, 2015 - 10:26am
EmpowHER Guest
Anonymous (reply to Anonymous)

Anonymous, I have the same problem with every day headaches turning into migraines. I have two questions. Is your doctor giving you enough Emitrix to take every day? My doctor and insurance co only allow me 18 pills for three months. That is because they are extremely expensive and also cause damage to other organs. So I am taking exceedrin throughout the day as I cannot stand the pain. My doctor has told me that it is not the aspirin we are addicted to, it is the caffeine. So taking caffeine in another form does not cure our problem. I feel so desperate and I am destroying my stomach! What is you thoughts on this?

September 13, 2015 - 2:30pm
EmpowHER Guest

I have been taking 2 advil or tylenol for the past 20 years almost nightly and that is about when my migraines started. I know now about rebound headaches and I know this is what is causing mine. I am going to stop taking the advil cold turkey and see what happens. Wouldn't it be great if this is the root of my migraines for all these years?

January 8, 2013 - 6:03pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I've been doing the same for about 20 years. It helps me sleep
I thought It was OCD to taking the pills. But when I stop taking them the headaches return

February 28, 2017 - 9:12am
EmpowHER Guest

Maybe we should all get together and start a class action suit against the makers of Excedrin? This doesn't seem right that there isn't a warning about being addicted to an over the counter pain medication! What do you all think?

July 14, 2012 - 7:22pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I think that with any meds, we are responsible for ourselves. We can do research. Going around suing companies because we haven't solved our health problems isn't going to accomplish anything.

February 12, 2016 - 2:52pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I agree about doing a class action lawsuit get ahold of me my wife is going thru this rebound headache deal right now with excedrin..

June 1, 2015 - 4:55pm

I get really bad migraines so I started taking a exderin and now I get a super bad headache every morning that i think may be caused from the exederin but if i don't take it it turns into a real full blown migraine! I don't know what to do! Plz can you help me too!

May 21, 2012 - 10:15am
EmpowHER Guest

I was a daily excedrin taker for YEARS, and I took it first thing in the a.m. after I woke up. Some days I was taking 3-4 a day for rebound headaches. I knew for a long time this was bad for my body and don't want to think about the damage to my liver, but I have been able to mostly stop. It was hard at first, but in the morning now I feel like I need something with caffiene in it so I drink a small glass of iced tea, which has less than coffee. If you get a headache try to wean yourself off by taking plain asprin, and having some caffiene. That was how I gradually weaned myself off. I still get occasional headaches and Excedrin seems to be the only thing that works, but I am not taking it on a daily basis and going through bottles like I once was before and that feels good. You will feel so great when you go weeks without taking it!!

May 6, 2011 - 1:53pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Related Checklists

Headache Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!